Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Norman, OK

March 4, 2004Hardeman County, Texas; Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 4, 2004, 10:19 AM CST for Hardeman County, Texas; Harmon County, Jackson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 10:19 AM CST (16:19 UTC)
Expired
Mar 4, 2004, 1:15 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 4.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 041621
FFWOKC
OKC057-065-TXC197-041915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1019 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 115 PM CST

* AT 1019 AM CST...DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN EXTENDING FROM MANGUM TO ALTUS AND QUANAH
TEXAS.  TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS
THE WARNED AREA AND ANOTHER ONE TO TWO INCHES IS LIKELY OVER
THE NEXT THREE HOURS.  

* LOCATIONS IN THE WARNING INCLUDE ALTUS...ALTUS AIR FORCE BASE...
  CHILLICOTHE...DUKE...ELDORADO...ELMER...FRIENDSHIP...GOODLETT...
  GOULD...HOLLIS...LAZARE...MARTHA...MCKNIGHT...MCQUEEN...MEDICINE
  MOUND...OLUSTEE...QUANAH...VINSON AND WARREN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3423 10001 3410 9949 3443 9945 3449 9924
          3478 9922 3472 9966 3499 9998

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 3:58 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 3:58 AM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CST THU MAR  4 2004

SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY
ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING
WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH
EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES
TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL
MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM
TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS
WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE
ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK
TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW
MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING
ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG
LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED
AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING
PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND
SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+
INCHES IN THE PAST 24 HRS.

HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE
BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD
PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP
DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT
TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST
REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED.

FCSTID = 25

OKC  60 45 54 36 / 99 50 20 20
HBR  58 41 54 34 / 99 30 20 20
SPS  65 46 59 38 / 99 30 20 20
GAG  46 35 49 30 / 99 40 20 20
PNC  55 41 50 32 / 99 70 10 20
DUA  68 51 60 40 / 99 40 20 30

.OUN...
OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ019-020-025>031-039-040.
TX...NONE
Hazardous weather outlook, Mar 4, 7:00 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST THU MAR 4 2004

OKZ004>048-050>052-TXZ083>090-041800-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. THIS
MODERATE RISK IS SURROUNDED BY A SLIGHT RISK AREA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
THAT EXTENDS FROM QUANAH AND ALTUS...NORTHEAST TO EL RENO...TO
STILLWATER. AREAS NORTH OF THIS LINE WILL BE IN THE SLIGHT RISK AREA.

TIMING...
ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE
MORNING...THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS
WILL BE FROM NOON THROUGH 7 PM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFS...AND TENDER VEGETATION FROM
LARGE HAIL. WIND DAMAGE DUE TO VIOLENT THUNDERSTORM WIND GUSTS TO 80
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS MORNING
THROUGH EARLY EVENING.

DISCUSSION...
WARM AIR ADVECTION NORTH OF A SLOW MOVING WARM FRONT WILL KEEP
THUNDERSTORMS GOING THROUGH MID MORNING ACROSS MAINLY WESTERN AND
NORTHERN OKLAHOMA. WITH MARGINAL INSTABILITY...BUT STRONG SHEAR...
SOME STORMS MAY REACH SEVERE LEVELS AND PRODUCE LARGE HAIL. BY LATE
THIS MORNING...THUNDERSTORMS ARE EXPECTED TO RAPIDLY INCREASE IN
AREAL COVERAGE AND INTENSITY NEAR AND JUST SOUTH OF THE NORMAN NWS
COUNTY WARNING AREA. THIS ACTIVITY WILL BE SOUTH OF THE MENTIONED
WARM FRONT...IN A STRONGLY UNSTABLE AIRMASS WITH VERY STRONG DEEP
LAYER SHEAR. THIS ENVIRONMENT WILL BE CONDUCIVE FOR SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

In the hours before

Special weather statement, Mar 4, 5:59 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 AM CST THU MAR 4 2004

OKZ021-034-041215-
BECKHAM OK-GREER OK-
559 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF SAYRE AT 559
AM CST...MOVING NORTHEAST AT 55 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM AND GREER COUNTIES...INCLUDING THE CITY OF ELK
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Mar 4, 9:18 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 AM CST THU MAR 4 2004

TXZ083-041530-
HARDEMAN TX-
918 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF QUANAH AT 918 AM
CST...MOVING NORTH AT 60 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF QUANAH...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:59 AM CSTSevere Thunderstorm WarningOUNBaylor, Knox46 min
Mar 4, 12:28 PM CSTTornado WarningOUNBaylor47 min
Mar 4, 12:48 PM CSTTornado WarningOUNWilbarger27 min
Mar 4, 12:51 PM CSTSevere Thunderstorm WarningOUNArcher39 min
Mar 4, 12:57 PM CSTSevere Thunderstorm WarningOUNWichita48 min
Mar 4, 1:14 PM CSTTornado WarningOUNWichita31 min
Mar 4, 1:19 PM CSTSevere Thunderstorm WarningOUNClay41 min
Mar 4, 6:09 AM CSTSevere Thunderstorm WarningOUNBeckham36 min
Mar 4, 10:44 AM CSTFlash Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Noble5 hr
Mar 4, 1:34 PM CSTTornado WarningOUNComanche41 min
Mar 4, 1:41 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens49 min
Mar 4, 2:08 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady37 min
Mar 4, 2:15 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray45 min
Mar 4, 2:17 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray43 min
Mar 4, 2:34 PM CSTSevere Thunderstorm WarningOUNMcClain41 min
Mar 4, 2:43 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
Mar 4, 2:58 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall, Pontotoc47 min
Mar 4, 3:09 PM CSTSevere Thunderstorm WarningOUNCleveland, Pottawatomie51 min
Mar 4, 3:17 PM CSTSevere Thunderstorm WarningOUNOklahoma43 min
Mar 4, 3:26 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes49 min
Mar 4, 3:29 PM CSTFlash Flood WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2004Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.